Minnesota, 2015

Funnel Cloud in Minnesota, July 17, 2015

July 17, 2015 · NWS FGF · 1 event in 1 county or zone

During the late morning and early afternoon hours of July 17th, several funnel clouds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the late morning and early afternoon hours of July 17th, several funnel clouds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 11:32 AM CST, 31 minutes earlier.

Area forecast discussion, Jul 17, 11:32 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1232 PM CDT FRI JUL 17 2015

.UPDATE...
ISSUED AT 1230 PM CDT FRI JUL 17 2015

NO MAJOR CHANGES FROM LAST UPDATE...GETTING A FEW CELLS EARLY THIS
AFTERNOON THAT ARE A BIT STRONGER. THE SLIGHT RISK FOR TODAY HAS
BEEN EXPANDED SLIGHTLY TO THE NORTH...BUT STILL FEEL THE SOUTH
WILL HAVE THE BEST CHANCE FOR MORE WIDESPREAD SEVERE STORMS AFTER
3 PM. A 5% TORNADO RISK HAS BEEN INTRODUCED INTO THE SOUTH
ALSO...WITH HODOGRAPHS FAVORABLE HERE FOR A FEW TORNADOES.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 355 AM CDT FRI JUL 17 2015

LULL IN ACTIVITY ACROSS THE FA THIS MORNING. FAIR SKIES AND LIGHT
AND VARIABLE WINDS HAVE ALLOWED FOR PATCHY DENSE FOG FORMATION
ACROSS MANY RECENTLY WETTED AREAS...ESPECIALLY ALONG AND EAST OF
THE RRV. THIS SHOULD BURN OFF QUICKLY AFTER SUNRISE.

A DEEPENING CLOSED H5 LOW PRESSURE SYSTEM OVER SOUTHERN SASK
SHOULD MAKE FOR SOME ACTIVE CONVECTIVE WEATHER ACROSS THE REGION
LATER TODAY. ONE UPPER LEVEL DISTURBANCE IS PRESENTLY MOVING FROM
THE BASE OF THE LOW PRESSURE TROF...IN EASTERN MT...AND IS PRESSING
INTO WESTERN ND. THAT DISTURBANCE SHOULD CONTINUE ACROSS EASTERN
ND THROUGH LATE AFTERNOON AND NORTHERN MN THROUGH THE EARLY
EVENING.

WITH THAT...WIDESPREAD CLOUD COVER...RAIN SHOWERS AND SCATTERED
THUNDERSTORMS...WITH ISOLATED STRONG TO SEVERE STORMS...ARE
EXPECTED TO DEVELOP INTO EASTERN ND MIDDAY AND ACROSS NORTHWEST MN
THROUGH THE AFTERNOON...ESPECIALLY ALONG AND NORTH OF HIGHWAY
200. MEANWHILE...SOUTHEASTERN ND AND ADJACENT PORTIONS OF
NORTHWEST AND WEST CENTRAL MN...ESPECIALLY SOUTH OF HWY 200...CAN
EXPECT A BIT MORE SUNSHINE AND DAYTIME HEATING TO OCCUR. THIS
SHOULD INTENSIFY A SFC LOW PRESSURE TROF DEVELOPING ACROSS THAT
AREA AND PROVIDE A FOCUS FOR MORE WIDESPREAD STRONG TO SEVERE
THUNDERSTORMS FROM MIDAFTERNOON INTO EARLY EVENING. INCREASING
DEEP LAYER SHEAR LATE SATURDAY AFTERNOON SHOULD BECOME FAVORABLE
TO LARGE HAIL AND DAMAGING WINDS AS A MAIN THREAT...WHILE ISOLATED
TORNADOES ARE ALSO CONSIDERED POSSIBLE.

FRIDAY NIGHT AND SATURDAY...RESIDUAL THUNDERSTORM ACTIVITY SHOULD
PUSH OFF ACROSS NORTHERN MN DURING THE LATE NIGHT PERIOD AND
ALLOW FOR MORE SETTLED WEATHER INTO SATURDAY. THE UPPER LEVEL LOW
PRESSURE SYSTEM IS EXPECTED TO TRACK ACROSS SOUTHERN MANITOBA ON
SATURDAY... SO ITS PROXIMITY SHOULD PRODUCE SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ALONG NORTHERN TIER COUNTIES THROUGH
SATURDAY AFTERNOON.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 355 AM CDT FRI JUL 17 2015

SATURDAY NIGHT AND SUNDAY...LOOKS MAINLY DRY AND MILD...WITH
TEMPERATURES RUNNING VERY NEAR SEASONAL NORMALS. CONSENSUS MODELS
HAVE H5 TROF SHIFTED EAST OF THE FA WITH A WEAK H5 SHORTWAVE RIDGE
ACROSS THE AREA EARLY ON SUNDAY ...WITH UPR FLOW PATTERN OUT OF
WEST NORTHWEST. NAM HAS A SHORTWAVE TROF KICKING ACROSS CENTRAL
AND SOUTHERN MANITOBA LATE ON SUNDAY...BUT FOR NOW HAS KEPT THE
RED RIVE BASIN DRY.

MONDAY-THURSDAY...THIS PERIOD SHOULD START OUT ON A RATHER QUIET
NOTE UNDER WEST NORTHWEST FLOW ALOFT. A SFC FRONT IS FORECAST TO
DROP SOUTH MONDAY WITH AN UPPER WAVE PASSING TO THE NORTH. A FEW
THUNDERSTORMS COULD ACCOMPANY THE FRONT...DEPENDING ON TIMING.
HIGH PRESSURE AND SEASONABLE TEMPS ARE THEN EXPECTED FOR TUESDAY.
MODELS INDICATE A TRANSITION BACK TO A MORE ACTIVE ZONAL FLOW
PATTERN BY THE MID AND LATTER PORTION OF THE NEXT WEEK...WITH
CHANCES FOR CONVECTION EXPECTED TO INCREASE BY SOMETIME AROUND
WED/THUR.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1230 PM CDT FRI JUL 17 2015

EXPECT CHAOTIC CONDITIONS THIS AFTERNOON AND EARLY EVENING AT ALL
BUT DVL TAF SITES.  WEAK BOUNDARY IN PLACE ALONG ADDITIONAL SHOWERS
AND THUNDERSTORMS THROUGH THE AFTERNOON AND EXTENDING INTO EARLY
EVENING MAKING TIMING OF STORMS, WIND DIRECTION AND CIGS QUITE
CHALLENGING.  BEST THREAT FOR ANY SEVERE STORMS WILL BE IN FARGO
AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...DK
SHORT TERM...GUST
LONG TERM...GUST/MAKOWSKI
AVIATION...RIDDLE
Hazardous weather outlook, Jul 17, 6:04 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
704 AM CDT FRI JUL 17 2015

MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-054-181215-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER-
SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-WESTERN WALSH COUNTY-
704 AM CDT FRI JUL 17 2015

...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN
NORTH DAKOTA...AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM
THROUGH 9 PM IN NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN
MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS
WITH AN ISOLATED TORNADO POSSIBLE. IN ADDITION...LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE NEAR ANY STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ001>003-015-022>024-027>032-040-NDZ027>030-038-039-049-052-053-
181215-
WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
704 AM CDT FRI JUL 17 2015

...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN NORTH
DAKOTA...AND ADJACENT PORTIONS OF NORTHWEST THROUGH WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM
THROUGH 9 PM IN SOUTHEASTERN NORTH DAKOTA AND PORTIONS OF
NORTHWESTERN THROUGH WESTCENTRAL MINNESOTA. THE MAIN THREATS WILL
BE LARGE HAIL...DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE.
IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE NEAR ANY
STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GUST

In the hours before

Special weather statement, Jul 17, 11:06 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1206 PM CDT FRI JUL 17 2015

MNZ001-002-004-005-007-008-013>015-NDZ008-016-027-029-030-172215-
WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-PEMBINA-EASTERN WALSH COUNTY-
GRAND FORKS-STEELE-TRAILL-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA...
TWIN VALLEY...HALSTAD...HALLOCK...KARLSTAD...LANCASTER...ROSEAU...
WARROAD...GREENBUSH...WARREN...STEPHEN...ARGYLE...NEWFOLDEN...
MIDDLE RIVER...GRYGLA...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...FERTILE...MCINTOSH...ERSKINE...CAVALIER...WALHALLA...
DRAYTON...PEMBINA...ST. THOMAS...NECHE...GRAFTON...PARK RIVER...
GRAND FORKS...FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...
PORTLAND
1206 PM CDT FRI JUL 17 2015

...MORE FUNNEL CLOUDS DEVELOPING OVER PARTS OF THE NORTHERN RED
RIVER VALLEY...

LIKE ON THURSDAY AFTERNOON....CONDITIONS ARE FAVORABLE FOR FUNNEL
CLOUDS TO FORM WITH SOME SHOWERS THAT ARE DEVELOPING NEAR THE RED
RIVER FROM EAST GRAND FORKS TO DRAYTON. CONDITIONS WILL REMAIN
FAVORABLE FOR THESE FUNNELS THROUGH EARLY AFTERNOON IN THE
NORTHERN VALLEY INTO NORTHWESTERN MINNESOTA AS THESE SHOWERS
DEVELOP EASTWARD.

THESE FUNNELS ARE OFTEN SHORT LIVED. THE NATIONAL WEATHER SERVICE
WILL CONTINUE TO MONITOR THE SITUATION.

DTR
DTR
Local storm report, Jul 17, 11:08 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1208 PM CDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FUNNEL CLOUD     3 NNE DRAYTON           48.60N 97.15W
07/17/2015                   PEMBINA            ND   PUBLIC

            PICTURE OF FUNNEL CLOUD SENT TO NWS GRAND FORKS FACEBOOK
            PAGE.

&&

DKELLENB

The radar

The Fargo/Grand Forks radar (KMVX), 48 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Polk

When
July 17, 12:03 PM CST
Where
Polk County, 3.79 mi E of Eldred
Reported by
Law Enforcement
Coordinates
47.670, -96.720

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580228.